Brow and eyelid heaviness a few weeks after Botox for migraines, is this normal?

I suffer from chronic migraines associated with Multiple Sclerosis. I recently did Botox injections with my Neurologist, approximately 2- 3 weeks later I feel a sensation of heaviness in my brows and eyelids. Is this feeling normal and will it happen everytime? I understand I will be receiving these injections every 3 months. By the way, they are helping with the migraines.

Doctor Answers 10

Brow heaviness after Botox for migraines

Unfortunately, this is relatively common when Botox is being used to treat migraines. It happens for two reasons. Migraine treatments generally use a higher dose of Botox, and neurologists tend to focus more on the migraines themselves when they inject, and less on the aesthetic outcome. In my practice, I have many migraine sufferers who prefer the techniques that we use as an aesthetic practice to those used by their neurologists for this exact reason. However, neither approach is wrong, they are just different styles. If this does not bother you, and you are feeling relief from your migraines, then there is no need to do anything differently!

Botox for Migraines

Botox can be a great treatment for migraines.  Unfortunately, brow heaviness is a potential side effect.  The risk for this side effect varies depending on the volume injected (ie, the number of units), the precise location of the injections, and the skill of the injector.  Fortunately, this effect will almost certainly be temporary.  You should find that the heaviness resolves with time.  

Jill C. Fichtel, MD
Columbus Dermatologic Surgeon
5.0 out of 5 stars 16 reviews

Botox for migraines and droopy eyelids

Botox can be a great solution for chronic migraine sufferers.  However, because of the amount and placement of Botox normally used by Neurologists, it is commonly associated with brow heaviness or drooping in patients.  The placement of the injections tends to be not in the best location for cosmetic results.   Sometimes, additional injections into the frowning muscles may alleviate this.   It may be best to try a lower dose in the forehead next time and see if that is as effective for the migraines.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Brow and eyelid heaviness a few weeks after Botox for migraines, is this normal?

Thank you for your question.  Brow heaviness after Botox treatment can be either physical or subjective.  Sometimes the treatment was more than adequate and sagging of the brow can occur.  Other times, it is appropriate and the brow looks good but the patient has a sensation of heaviness.  In this instance one would infer that the sensation is due to not moving the brow and as such one would expect to get acclimated to it and not be an issue.  On the other hand, if the brow is sagging then the treatment may need to be adjusted. 

David J. Wages, MD
Peabody Plastic Surgeon
5.0 out of 5 stars 18 reviews

Brow/lid heaviness with botox

It is very possible for Botox to actually make the eyelids droop, but many times the heaviness we feel is due to the fact that we can no longer lift the brows.  Some people who are heavy in the lids and brows to begin with use their foreheads a lot to raise the lids or as they focus on things.  With Botox in place in the forehead, those lifting muscles are paralyzed and you can no longer raise the forehead muscles, which leads to a feeling of heaviness.  Most people get used to that after awhile!However, definitely check with your injector to make sure you aren't getting too much; they could try reducing the dose to see if it helps, but at some point too low of a dose may not control your migraines.  Since Botox only lasts 3 months, you can adjust the dose next time and see what you think.  It may take a few treatments to get it just right!Good luck, and I'm glad your migraines are better!   

Jasmine Mohadjer, MD
Tampa Oculoplastic Surgeon
5.0 out of 5 stars 2 reviews

Heaviness after botox...

Thank you for your question.  Heaviness after Botox is typically due to dosage and location.  For migraines the on-label indicated dosing and treatment sites are slightly different than for cosmetic use.  For migraines the Botox is to be diluted to 5units/0.1mL vs cosmetic the indication is 4units/0.1mL.  Additionally for migraines, the  injection points for the frontalis muscle (forehead) is indicated as 20 units divided into 4 injection points or 5 units per injection as opposed to cosmetic Botox we are typically using 10 units or less in the frontalis in 1 unit injections.  The increase in dosage may be a cause for you heaviness, the good news is this should start to fade relatively soon.  It may happen every 3 months or it may not, sometimes slight changes in the botox placement may make a huge difference.  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Heaviness after Botox

Thank you for your question Tee1965. In addition to its use in addressing wrinkles associated with facial expression, Botox can also be used to address migraine headaches. Heaviness in the brows and/or eyelids is possible after a Botox treatment. Usually these are seen in the first week. It can take up to 4 months for complete resolution. Please follow up with your doctor for specific recommendations. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Brow and eyelid heaviness after Botox for migraines

The development of brow and/or eyelid heaviness after Botox is dependent mainly on the placement of the injections but can also be influenced by the dose used.  Without knowing exactly where your injections were placed and the dose used to treat your migraines, it is difficult to answer your question.  It may be possible to adjust the placement of the injections and/or the dose used to prevent the brow and eyelid heaviness you are experiencing.  I would discuss this with the physician who treated you.  

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

Botox / Dysport / Xeomin on Forehead Wrinkles

Heaviness should resolve in a few days, if heavy after a few weeks it likely will stay that way for a few months till fully worn off.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 158 reviews

Botox for migraines

I agree with all the other doctors comments below. Very often physicians giving Botox for migraines are not aestheticly inclined usually neurologists. So they tend to give the Botox too low on the forehead, very often right above the eyebrows. This blocks the frontalis muscle which elevates our eyebrows, which is why your eyebrows are low or feeling "heavy". I have a  number of my cosmetic patients tell me their headaches are better after I give them Botox cosmetically. So to prevent the eyebrow droop and get good headache relief the physician should keep the forehead injections in the upper half of the forehead and the glabellar region(between brows) only. If they keep giving the injections low in the forehead the eyebrows will continue to droop or feel heavy afterwords.

Byron A. Long, MD
Marietta Oculoplastic Surgeon
5.0 out of 5 stars 3 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.